Alert archive / West Virginia / Flash Flood Warnings in 1995
Flash Flood Warning 59, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jun 28, 1995, 1:07 AM EDT for Mercer County, West Virginia. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- Jun 28, 1995, 1:07 AM EDT (05:07 UTC)
- Expired
- Jun 28, 1995, 4:15 AM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Mercer County, WV
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 5.1 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1409 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 807 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KRNK 280508 FFWRNK WVC055-280815- BULLETIN - EBS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 107 AM EDT WED JUN 28 1995 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 415 AM EDT FOR THE FOLLOWING COUNTY... IN SOUTH CENTRAL WEST VIRGINIA ...MERCER COUNTY AT 105 AM THUNDERSTORMS PRODUCING VERY HEAVY RAIN WERE LOCATED OVER MERCER COUNTY. RADAR RAINFALL ESTIMATES INDICATED UP TO 2.25 INCHES OF RAIN SINCE MIDNIGHT. BLUEFIELD POLICE REPORT SERIOUS STREET FLOODING WITH SEVERAL STREETS IMPASSABLE. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. &
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 27, 8:25 PM EDT, 4 hours 42 minutes earlier.
Area forecast discussion, Jun 27, 8:25 PM EDT, 4 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 825 PM EDT TUE JUN 27 1995 RECOMMENDATIONS... CRW...NONE TO ADD TO PVS DISCUSSIONS WBC/RDU... BELIEVE WE CAN LET WATCH EXPIRE THIS EVE...BUT THINK LOW CHC POPS CAN BE CARRIED THRU NIGHT. DISCUSSION... GILES CTY A REAL MESS. ADDTNL TSTMS DVLPING OVR NRV...MAINLY TO S OVR CARROLL CTY. THIS SEEMS TO BE MOST ACTIVE AREA AND THUS FFA THIS AREA A GOOD IDEA. ELSEWHERE...TREND SEEMS TO BE FOR TSTMS TO DECREASE. STILL ONE GOOD STM ALG ALLEGHANY/SURRY NC BRDR...BUT XPCT THIS TO WINDING DOWN BY ZONE ISSUANCE. W/ JUICY AIR MASS AND FNT HANGING ARND FAR ERN PTN OF CWA...WD NOT RULE OUT A FEW TSTMS OVNT. THO RAFL SHD BE HVY ATTMS W/ ANY STMS DO NOT FEEL THAT THREAT IS WIDESPREAD ENUF TO CONT WATCH. FOG A GOOD BET AGAIN TNT W/ SM AREAS GETTING DOWN TO DENSE CLASSIFICATION. DESROSIERS
In the hours before
Special weather statement, Jun 27, 10:04 PM EDT, 3 hours 3 minutes before
VAZ007-009>020-022>024-032>035-043>047-058-059-WVZ042>045- NCZ001>006-018>020-280900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1003 PM EDT TUE JUN 27 1995 ...A FLASH FLOOD WATCH IS IN EFFECT THROUGH 400 AM FOR SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA... THE FLASH FLOOD WATCH FOR THE ALLEGHANY HIGHLANDS...SOUTH CENTRAL PIEDMONT AND GREENBRIER VALLEY HAS BEEN EXTENDED UNTIL 400 AM WEDNESDAY MORNING. IN ADDITION...A FLASH FLOOD WATCH HAS BEEN POSTED FOR MERCER...MONROE AND SUMMERS COUNTIES IN SOUTHEAST WEST VIRGINIA AND THE NEW RIVER VALLEY IN VIRGINIA UNTIL 400 AM WEDNESDAY MORNING. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE WATCH AREA TONIGHT. THE STORMS WHICH DO PERSIST WILL CONTAIN VERY HEAVY RAINFALL AND SHOULD MOVE ONLY SLOWLY TO THE NORTHEAST. THE COMBINATION OF THESE TWO FACTORS COULD RESULT IN LOCAL RAINFALL RATES OF 1 TO 2 INCHES AN HOUR. THE RAIN WILL BE FALLING ON SATURATED GROUNDS WHICH COULD LEAD TO FLASH FLOODING OF ALREADY HIGH CREEKS AND STREAMS. STREET AND URBAN FLOODING AND PONDING OF WATER IN OTHER POOR DRAINAGE AREAS IS ALSO POSSIBLE. OVER NORTHWEST NORTH CAROLINA...WIDELY SCATTERED THUNDERSTORMS WILL ALSO PRODUCE VERY HEAVY RAIN...BUT WITH THE MAIN THREAT BEING LOCALIZED PONDING OF WATER ON STREETS AND POOR DRAINAGE AREAS. PERSONS IN FLOOD PRONE LOCATIONS...ESPECIALLY IN THE WATCH AREA... SHOULD BE AWARE OF WEATHER CONDITIONS AND BE ALERT TO RISING CREEKS AND STREAMS. BE PREPARED TO MOVE TO HIGHER GROUND QUICKLY. STAY TUNED TO NATIONAL WEATHER SERVICE RADIO OR YOUR LOCAL TELEVISION OR RADIO STATION FOR THE LATEST STATEMENTS AND POSSIBLE WARNINGS. DESROSIERS
Special weather statement, Jun 27, 11:18 PM EDT, 1 hour 49 minutes before
WVZ042-VAZ010-280455- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1118 PM EDT TUE JUN 27 1995 AT 1118 PM EDT...DOPPLER WEATHER RADAR IN BLACKSBURG INDICATED FROM ONE TO TWO INCHES OF RAIN HAS OVER WESTERN BLAND COUNTY. THE HEAVIEST RAINFALL WAS WEST OF THE TOWN OF ROCKY GAP...ALONG ROUTE 61. THE THUNDERSTORM PRODUCING THIS RAIN WAS MOVING SLOWLY TO THE NORTHEAST AND WILL MOVE INTO THE BLUEFIELD WEST VIRGINIA AREA BY 1145 PM. FLOODING OF LOW LYING AREAS AND PONDING OF WATER ON ROUTE 61 IS POSSIBLE THROUGH 1230 AM. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. DESROSIERS
Special weather statement, Jun 27, 11:19 PM EDT, 1 hour 48 minutes before
WVZ042-VAZ010-280455- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1118 PM EDT TUE JUN 27 1995 AT 1118 PM EDT...DOPPLER WEATHER RADAR IN BLACKSBURG INDICATED FROM ONE TO TWO INCHES OF RAIN HAS OVER WESTERN BLAND COUNTY. THE HEAVIEST RAINFALL WAS WEST OF THE TOWN OF ROCKY GAP...ALONG ROUTE 61. THE THUNDERSTORM PRODUCING THIS RAIN WAS MOVING SLOWLY TO THE NORTHEAST AND WILL MOVE INTO THE BLUEFIELD WEST VIRGINIA AREA BY 1145 PM. FLOODING OF LOW LYING AREAS AND PONDING OF WATER ON ROUTE 61 IS POSSIBLE THROUGH 1230 AM. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CDAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. DESROSIERS
Special weather statement, Jun 27, 11:45 PM EDT, 1 hour 22 minutes before
WVZ042-280520- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1145 PM EDT TUE JUN 27 1995 AT 1145 PM EDT...DOPPLER WEATHER RADAR INDICATED THAT RAINFALL AMOUNTS FROM THREE-QUARTERS /0.75/ TO ONE AND A HALF /1.5/ INCHES HAD FALLEN OVER MERCER COUNTY SINCE 1045 PM. THE HEAVIEST RAIN HAD FALLEN JUST EAST OF THE TOWN OF BLUEFIELD. SEVERAL THUNDERSTORMS CONTAINING VERY HEAVY RAINFALL WILL CONTINUE TO MOVE THROUGH MERCER COUNTY THROUGH 100 AM. FLOODING OF AREA ROADS AND PONDING OF WATER IN LOW LYING AREAS IS POSSIBLE THROUGH EARLY TONIGHT. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. DESROSIERS
Local storm report, Jun 28, 12:18 AM EDT, 49 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1220 AM EDT WED JUN 28 1995
DATE/TIME COUNTY/CITY EVENT
27/ 700 PM TO GILES/ PEARISBURG 5+ INCHES OF RAIN FELL
1030 PM IN A TIME SPAN ROUGHLY
FROM 515 PM TO 830 PM.
WIDESPREAD FLOODING
RESULTED WITH AS MUCH
AS A FOOT OF WATER ON
MANY CITY ROADS. ROUTE
100 WAS CLOSED AND
THE VIRGINIA DEPT. OF
TRANSPORTATION ROUTED
TRAFFIC AROUND TOWN.
BASEMENTS OF MANY
HOMES AND BUISINESSES
WERE FLOODED. REPORTS
FROM THE COUNTY SHERIFF
AT 1030 PM INDICATED
THAT THE FLOOD WATERS
HAD BEGUN TO RECEDE
AND THAT ROUTE 100 HAD
BEEN REOPENED.
DSDLocal storm report, Jun 28, 12:20 AM EDT, 47 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1220 AM EDT WED JUN 28 1995
DATE/TIME COUNTY/CITY EVENT
27/ 700 PM TO GILES/ PEARISBURG 5+ INCHES OF RAIN FELL
1030 PM IN A TIME SPAN ROUGHLY
FROM 515 PM TO 830 PM.
WIDESPREAD FLOODING
RESULTED WITH AS MUCH
AS A FOOT OF WATER ON
MANY CITY ROADS. ROUTE
100 WAS CLOSED AND
THE VIRGINIA DEPT. OF
TRANSPORTATION ROUTED
TRAFFIC AROUND TOWN.
BASEMENTS OF MANY
HOMES AND BUISINESSES
WERE FLOODED. REPORTS
FROM THE COUNTY SHERIFF
AT 1030 PM INDICATED
THAT THE FLOOD WATERS
HAD BEGUN TO RECEDE
AND THAT ROUTE 100 HAD
BEEN REOPENED.
DSDThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 4:25 AM EDT | Flash Flood Warning | RNK | Mercer | 3 hr |
| Jun 28, 1:14 PM EDT | Flash Flood Warning | RNK | Mercer | 2 hr |
Nearby
Flash Flood Warnings in West Virginia, 1995Every flash flood warning in 1995
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.